Webchat with Tristram Hunt, Labour education shadow, MONDAY 27 April at 12 midday ×

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Steroid tablets

(52 Posts)
OhYouMerryLittleKitten Fri 07-Dec-12 16:49:03

Been prescribed prednisolone by the gp to try and get on top of my inflammatory arthritis while I wait for the rheumy. One week at 30mg then taper down.
I'm rather scared to take them! Worried about my mood changing drastically (it's quite low atm) and worried about picking up bugs as I keep picking up colds and tummy bugs anyway. Also worried about ballooning up, though I could do with putting a bit of weight on. Also scared that it will send my heart rate bonkers.

So what are people's experiences? Should I be brave and go for it?

giraffesCantFlyLikeReindeer Fri 07-Dec-12 16:53:55

Doesn't sound like you will be on them for very long so the side effects shouldn't be too much of an issue.

I am on 40mg for a week-10days about 10ish times a year.

They are amazing tablets and work well.

Worst thing I get is very sensitive teeth and insomnia/hyper feeling when on them - I get loads of house work done!!

Longer term they do cause problems but you would need to weigh up the need for them against those issues. But for 30mg for only a week, then reducing I can't see their been too many issues if any.

OhYouMerryLittleKitten Fri 07-Dec-12 16:58:22

Sensitive teeth sounds odd! The insomnia worries me as its already difficult due to pain. I'm telling myself that the gp wouldn't prescribe them unless she thought it was important.

I've only had short week long courses but I love them because they work (for my allergies).

OldBagWantsNewBag Fri 07-Dec-12 17:19:03

Message withdrawn at poster's request.

OhYouMerryLittleKitten Fri 07-Dec-12 17:27:53

Maybe I should save it for over Christmas so I have that festive cheer and a real appetite grin how long we're you on the 40mg oldbag? I can't really afford for my mood to crash like that and I'm a bit prone.

digerd Fri 07-Dec-12 17:28:11

I don't know what mine were called, but was told it was Cortisone to fight an infection of my Thyroid years ago. I too had to start on the highest dose, which for me was 1 plus a quarter tablet ( I did not look at the actual dose), and after 30 mins, I was rejuvenated 20 years with super human energy and stamina. All the bad side effects expected were reversed - BP rising actually reduced, and as I was on the go without feeling any tiredness, no weight gain at all. Bright eyed and bushy tailed first thing in the morning - unheard of for me. DR, said for some people they are "supergirl pills". Not everyone who took them had my amazing experience, though.
Each week I had to reduce by 1quarter, I aged a few years, and by the time I was on the last quarter, back to being the good old me < sad face>.
I had no bad side effects. I had no insomnia, but unusually did not feel tired when going to bed - but didn't take long before getting to sleep.

OhYouMerryLittleKitten Fri 07-Dec-12 17:38:32

Digerd, that sounds amazing! So I could have a rather happy and productive week? I was going to ask how long they take to kick in mood wise. I guess the pain reduction will take longer?

digerd Fri 07-Dec-12 17:38:59

ps
re. heart rate. Mine had always been high, but that reduced too with me.

OhYouMerryLittleKitten Fri 07-Dec-12 17:40:11

Oh now that is interesting re the heart rate, practically everything I've taken recently has sent my heart rate soaring.

digerd Fri 07-Dec-12 18:17:25

It does depend on the individual, as everyone is different. DR was quite surprised at the extreme reaction I had, and so was I. I did wake up once at 3am and went to loo, and was amazed at how I jumped out of bed bright eyed and bushy tailed, as when that happened before , I was and still am a right ZOMBIE. I was only allowed to be on the highest dose for 1 week and was weaned off each week, but did not experience symptoms of depression.

Fairylea Fri 07-Dec-12 18:20:54

Haven't read the whole thread but my mum takes a high dose for crohns disease everyday and has done for the last ten years and shes fine on them... no side effects. It's the only thing that controls it and it's very severe, several ops, had it since she was 14.

OhYouMerryLittleKitten Fri 07-Dec-12 18:25:42

Thanks all smile
Will be brave and take my first dose in the morning. I'm a very tired, sore and creaky creature at the moment, so if it were to give me boinging energy and allow me to actually get on with what I need to , as well as sorting out the arthritis that would be fab. But if you see me saying strangely angry and psychotic things on the boards please can you gently tell me they aren't working well for me!

digerd Fri 07-Dec-12 18:33:37

There are different kinds of steroids for different purposes.

OhYouMerryLittleKitten Fri 07-Dec-12 18:35:12

Oh that's true digerd, I'd lumped them altogether.

digerd Fri 07-Dec-12 18:43:29

OP I did not have any pain, with my Thyroid infection, so can't help you there
I am much older now and do suffer from arthritis, as I have other health problems - nothing to do with the cortisone I took 27 years ago- I am soldiering on and DR has not given me anything for it, as pain comes only when I do certain activities, which I try to avoid now and goes away when it's ready to.
Let us know how you feel. I took mine on an empty stomach and in 20 -30 mins I felt WOW.

Metalhead Fri 07-Dec-12 18:44:10

I'd been on prednisolone for over a year, just come off it a week ago. Started at 20mg, then gradually came down by 5mg every 3 months once things had stabilised. I didn't have any of the dreaded side effects like weight gain, and didn't feel any different either - apart from being full of energy for the first month or so!

I think if it's prednisolone you're going to be on and it's only a low dose then you've got nothing to worry about. Good luck!

OhYouMerryLittleKitten Fri 07-Dec-12 18:52:09

I'm def feeling better about it now - thanks! It's a bit of a last resort I think for the gp as I'm on maximum anti inflammatories as well as pain killers.

OhYouMerryLittleKitten Fri 07-Dec-12 18:57:24

You guys are way better than google, cos theres only bad tales out there of people turning into crazy ravenous swollen blimps!

digerd Fri 07-Dec-12 21:17:15

I met a beautiful woman at our bus top, who told me she was 75, but didn't look older the 58, and she was taking Prednison, which is similar, but think it is milder, as she was on the permanantly. She said she had a bit of pain in back of her neck and she loved being on them as made her feel so good.
And she was slim.
But steroids affect people differently, I was very lucky, I know.
So, just to say good luck.

giraffesCantFlyLikeReindeer Sat 08-Dec-12 00:19:07

Was pred I was on too. Same as most of us asthmatics.

I was terrified when I first went on them, the benefit of them out weighed anything else though.

OhYouMerryLittleKitten Sat 08-Dec-12 07:32:10

I took my first lot half an hour a go. So far so good!

crashdoll Sat 08-Dec-12 09:34:45

I have been on 2 courses of steroid tablets for Rheumatoid Arthritis. I had a short course where I had a tapering down schedule and then a few months on them with no end in sight. I came off them recently because it was affecting my mood (feeling low, tearful and angry) and I have a history of MH problems. However, despite the mood swings (which were worse for everyone else than me wink) it really helped. I felt semi-human again. I didn't feel any hungrier on them than usual but I was so thirsty. Apart from that, no side effects but it really gave me my life back for a few months.

Good luck. I hope you get to see the rheumy soon. Are you taking any anti-inflammatories? The max dose of celebrex is fabulous for me and makes all the difference.

digerd Sat 08-Dec-12 09:55:39

Kitten
No surge of energy ?

OhYouMerryLittleKitten Sat 08-Dec-12 11:16:20

Crashdoll, I'm on the max dose of meloxicam, after a bit of trial and error to find one that suited my tummy. I'm sorry that they affected your mood so much but it's good that they helped in other ways.

All I can say is I think I'm wired up wrong hmm I feel really calm and chilled out and just a bit less eeyore than I have been recently. Pulse is in the 50s (which is a miracle considering the tachy heart rate reactions I've been having to different meds the gp has tried, including one that had me down at a&e earlier this week). Very sore today mind you.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now